Alert archive / New York / Special Weather Statements in 2013

Special Weather Statement, NWS Buffalo, NY

August 8, 2013Niagara County, New York

NWS Buffalo, NY issued this special weather statement at Aug 8, 2013, 11:39 PM EDT for Niagara County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2013, 11:39 PM EDT (03:39 UTC)
Expired
Aug 9, 2013, 12:30 AM EDT
In force
51 min
Issued by
NWS Buffalo, NY

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1487 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

583 
WWUS81 KBUF 090339
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1139 PM EDT THU AUG 8 2013

NYZ001-002-010-011-090430-
ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY-
1139 PM EDT THU AUG 8 2013

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THESE STORMS
  WERE FROM THE BUFFALO NORTHTOWNS THROUGH PENDLETON...MOVING EAST 
  AT AROUND 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE AN INCH AND A HALF OF 
RAIN IN LESS THAN AN HOUR...AND COULD CAUSE LOCALIZED FLOODING OF 
ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4336 7848 4306 7816 4286 7886 4310 7900

$$

TMA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 8, 10:48 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 8, 10:48 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1048 PM EDT THU AUG 8 2013

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY ACROSS THE AREA WILL PROVIDE FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING THROUGH EARLY
FRIDAY. THE FRONT WILL MOVE EAST OF THE AREA BY FRIDAY AFTERNOON
AND BRING AN END TO THE RISK OF RAIN FOR A WHILE. A MORE PRONOUNCED
COLD FRONT WILL CROSS THE AREA FRIDAY NIGHT...BUT WILL COME THROUGH
DRY WITH A COOLER AND DRIER AIRMASS FOR THE WEEKEND AS HIGH PRESSURE
BUILDS ACROSS THE GREAT LAKES.

&&

.NEAR TERM /THROUGH FRIDAY/...
REGIONAL RADARS SHOWING CONVECTIVE COVERAGE FOR THE MOST PART
CONTINUING TO FADE...WITH THE EXCEPTION OF THE HEAVY ACTIVITY ALONG
THE SOUTHERN FINGER LAKES AND THE NEWLY DEVELOPED ACROSS ACROSS THE
NIAGARA FRONTIER...ALONG THE WEAK SURFACE TROUGH. HUMID AIRMASS WILL
BE IN PLACE OVERNIGHT WITH SURFACE DEWPOINTS HOLDING IN THE UPPER
60S TO LOWER 70S. WITH THIS AIR MASS IN PLACE COMBINED WITH THE
SURFACE TROUGH SLOWLY WORKING EASTWARD ACROSS THE REGION...EXPECT
CONVECTIVE COVERAGE TO INCREASE THROUGH THE OVERNIGHT HOURS. SEVERE
THREAT LOOKS LIMITED...BUT MAY HAVE TO WATCH FOR SOME HEAVY RAIN
PRODUCING CELLS AS PRECIPITABLE WATER VALUES INCREASE TO NEAR 2
INCHES OVERNIGHT.

THE BULK OF PRECIPITATION WILL MOVE EAST THROUGH FRIDAY MORNING...
WITH A CLEARING TREND TO FOLLOW THROUGH THE AFTERNOON.  HIGHS ON
FRIDAY WILL BE IN THE LOWER TO MID 70S ACROSS THE HILLS OF THE
SOUTHERN TIER AND TUG HILL REGION...AND THE MID TO UPPER 70S
ELSEWHERE AIDED BY AFTERNOON SUNSHINE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A TRIO OF ENERGETIC SHORTWAVES WILL DROP INTO AND THROUGH AN ALREADY
ESTABLISHED HEMISPHERIC LONGWAVE TROUGH OVER EASTERN NORTH AMERICA
DURING THIS PERIOD...AND THIS WILL GUARANTEE THAT THE TROUGH WILL
REMAIN IN PLACE WHILE TEMPERATURES WILL AVERAGE BELOW NORMAL. WHILE
IT WILL BE SEASONABLY COOL...H85 TEMPS ARE NOT FORECAST TO DROP
BELOW 8C...SO ANOMALOUSLY CHILLY WEATHER IS NOT EXPECTED.

MEANWHILE AT THE SFC...EXPANSIVE HIGH PRESSURE WILL BUILD SOUTHEAST
FROM THE CANADIAN PRAIRIES ACROSS THE GREAT LAKES REGION TO THE OHIO
VALLEY. THIS WILL ENSURE MAINLY DRY WEATHER FOR THE PERIOD ALONG
WITH ABUNDANT SUNSHINE. THERE IS LITTLE ADDITIONAL DETAILED
INFORMATION TO ADD TO THIS OVERVIEW/FORECAST...BUT LETS TRY TO FILL
IN ANY REMAINING GAPS.

IN THE WAKE OF THE PASSING OF A PRIMARY COLD FRONT AND AN ENSUING
SHORTWAVE RIDGE DURING THE DAY FRIDAY...A SECONDARY COLD FRONT WILL
DROP ACROSS THE LOWER GREAT LAKES FRIDAY NIGHT. A DRY AIRMASS ABV 5K
FEET IS STILL BEING ADVERTISED BY THE GUIDANCE PACKAGES TO ACCOMPANY
THIS EVENT...SO WILL KEEP A DRY FORECAST INTACT WITH ONLY A BIT OF
LOW LEVEL CLOUD COVER.

ON SATURDAY...A LARGE CANADIAN HIGH WILL WORK ITS WAY ACROSS THE
UPPER GREAT LAKES...WHILE HELPING TO CIRCULATE COOLER AND NOTICEABLY
DRIER AIR ACROSS OUR FORECAST AREA. AFTERNOON HIGHS WILL BE IN THE
70S REGIONWIDE...BUT MORE IMPORTANTLY...DEW POINTS WILL BE SOME 10
DEG F LOWER THAN THE PREVIOUS DAY WITH READINGS IN THE LOWER 50S.
THIS SHOULD MAKE FOR A SALUBRIOUS DAY WITH AMPLE SUNSHINE TO GO
ALONG WITH THE COMFORTABLE CONDITIONS.

SATURDAY NIGHT WILL BE SOMEWHAT CHILLY AS THE SFC HIGH WILL DRIFT
CLOSE BY...RESULTING IN CLEAR SKIES AND LIGHT WINDS. OVERNIGHT LOWS
WILL RANGE FROM THE MID-UPPER 40S IN THE VALLEYS OF THE SRN TIER AND
EAST OF THE BLACK RIVER VALLEY...TO THE MID 50S ALONG THE LAKE
SHORES.

A SCINTILLATING DAY CAN THEN BE EXPECTED ON SUNDAY WITH THE CENTER
OF THE SFC HIGH DRIFTING BY TO OUR SOUTH. ONCE AGAIN...SUN FILLED
SKIES AND H85 TEMPS UNDER 10 C WILL RESULT IN A NICE DAY FOR OUTDOOR
ACTIVITIES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE MEDIUM RANGE ENSEMBLES CONTINUE TO KEEP A DEEP LONGWAVE TROUGH
OVER THE EASTERN HALF OF NORTH AMERICA DURING THIS PERIOD. THIS WILL
FAVOR COOLER THAN AVERAGE TEMPERATURES...ALTHOUGH WE SHOULD
EXPERIENCE ONE DAY OF NEAR NORMAL READINGS AHEAD OF A REINFORCING
COLD FRONT. OUTSIDE OF RAIN FALL WITH THIS FRONTAL PASSAGE...DRY
WEATHER WILL PREVAIL.

A VIGOROUS SHORTWAVE DIVING SOUTH ACROSS WESTERN ONTARIO WILL PUSH A
COLD FRONT ACROSS THE UPPER GREAT LAKES ON MONDAY. SEASONABLY WARM
AIR WILL SURGE NORTHWARDS AHEAD OF THIS FRONT...AND THIS IN
COMBINATION WITH THE RETURN FLOW AROUND AN EXITING SFC HIGH WILL
HELP TO BOOST OUR TEMPERATURES TO NEAR 80F IN MANY AREAS. WILL KEEP
RAIN FREE WEATHER IN PLACE FOR THE DAYLIGHT HOURS...BUT AS WE PUSH
THROUGH MONDAY NIGHT...THE FRONT IS EXPECTED TO MAKE ITS WAY ACROSS
MUCH OF OUR FORECAST AREA. THERE DOES NOT APPEAR TO BE MUCH MOISTURE
ASSOCIATED WITH THIS FRONT...SO WILL ONLY USE LOW CHC POPS AT THIS
POINT...INTRODUCING SUCH FOR MONDAY NIGHT AND EARLY TUESDAY.

AS THE ROBUST SHORTWAVE SWINGS THROUGH THE BASE OF THE TROUGH OVER
LAKE ONTARIO ON TUESDAY...THE NEXT EXPANSIVE SFC HIGH WILL SPRAWL
SOUTHWARDS ACROSS ALL OF THE GREAT LAKES REGION. THIS WILL OFFER
CLEARING SKIES FOR OUR REGION WITH ANY LEFTOVER SHOWER ACTIVITY
ENDING EARLY. H85 TEMPS ARE FORECAST DROP TO ABOUT 8C BY THE
AFTERNOON...SO IT WILL BE NOTICEABLY COOLER THAN MONDAY WITH
READINGS ONLY REACHING 70 TO 75 FOR MOST AREAS.

THE LARGE SFC HIGH WILL DRIFT ACROSS OUR FORECAST AREA WEDNESDAY AND
THURSDAY WHILE H85 TEMPS WILL REMAIN AT OR BELOW 10C. THIS WILL KEEP
FAIR DRY WEATHER IN PLACE WITH DAYTIME HIGHS GENERALLY IN THE LOWER
70S WHILE OVERNIGHT LOWS TUES AND WED NIGHTS WILL RANGE FROM THE MID
50S NEAR THE LAKES TO THE MID 40S IN THE COOLEST SRN TIER VALLEYS
AND EAST OF THE BLACK RIVER VALLEY.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THIS EVENING. THE MAJORITY OF THE ACTIVITY IS EXPECTED TO THE SOUTH
AND EAST OF THE TAF SITES WITH BROKEN VFR CLOUD CONDITIONS. THE
EXCEPTION WILL BE AT KJHW AND KROC WHERE THUNDERSTORMS MAY DIRECTLY
IMPACT THE TERMINALS THROUGH 03Z...WITH POTENTIAL MVFR/IFR
CONDITIONS. MORE ORGANIZED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO TRACK INTO THE REGION FROM THE GREAT LAKES OVERNIGHT WITH
BETTER CHANCES FOR MVFR CEILINGS AND VISIBILITIES. THOUGH IFR
CONDITIONS ARE POSSIBLE...CONFIDENCE IN THIS IS LOW AT THIS
POINT.

OUTLOOK...
FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS IN
CENTRAL NY WITH ASSOCIATED BRIEF MVFR/IFR.
SATURDAY AND SUNDAY...VFR.
MONDAY...VFR WITH CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS.
TUESDAY...VFR.

&&

.MARINE...
THE PASSAGE OF A WEAK FRONTAL ZONE WILL SHIFT WINDS TO THE NORTHWEST
OR EVEN NORTH TONIGHT AND BRING WAVES UP TO AROUND 2 FEET ON THE
SOUTH SHORE OF BOTH LAKES. WINDS WILL DIMINISH AS HIGH PRESSURE
BUILDS IN THROUGH THE WEEKEND. AS IS TYPICAL OF MID SUMMER...WINDS
AND WAVES SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH
THE WEEKEND WITH A RELATIVELY WEAK PRESSURE GRADIENT IN PLACE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...TMA/WCH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...TMA
MARINE...HITCHCOCK/WCH
Hazardous weather outlook, Aug 8, 5:07 AM EDT, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
507 AM EDT THU AUG 8 2013

NYZ001>003-007-010-011-019-085-090915-
NIAGARA-ORLEANS-MONROE-JEFFERSON-NORTHERN ERIE-GENESEE-CHAUTAUQUA-
SOUTHERN ERIE-
507 AM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>006-008-012>014-020-021-090915-
WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS-WYOMING-LIVINGSTON-ONTARIO-
CATTARAUGUS-ALLEGANY-
507 AM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS DEVELOPING ALONG A SLOW MOVING COLD FRONT MAY
PRODUCE HEAVY AT TIMES THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
507 AM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 8, 11:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1139 PM EDT THU AUG 8 2013

NYZ001-002-010-011-090430-
ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY-
1139 PM EDT THU AUG 8 2013

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THESE STORMS
  WERE FROM THE BUFFALO NORTHTOWNS THROUGH PENDLETON...MOVING EAST
  AT AROUND 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE AN INCH AND A HALF OF
RAIN IN LESS THAN AN HOUR...AND COULD CAUSE LOCALIZED FLOODING OF
ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4336 7848 4306 7816 4286 7886 4310 7900

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:32 AM EDTSpecial Weather StatementBUFGenesee58 min
Aug 9, 12:36 AM EDTSpecial Weather StatementBUFLivingston54 min
Aug 9, 6:30 AM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua, Erie, Genesee, Niagara, Orleans60 min
Aug 9, 7:37 AM EDTSpecial Weather StatementBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Livingston and 2 more53 min

Nearby

Special Weather Statements in New York, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.